Wisconsin, 2021

Hail in Wisconsin, April 27, 2021

April 27, 2021 · NWS ARX · 5 events in 3 counties and zones

Scattered thunderstorms moved across portions of western Wisconsin during the early morning hours of April 27th. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of western Wisconsin during the early morning hours of April 27th. Some of these storms dropped hail the size of nickels up to 1.25 inches. The largest hail fell in Trempealeau (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 26, 9:54 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 26, 9:54 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1054 PM CDT Mon Apr 26 2021

.UPDATE...
Issued at 1053 PM CDT Mon Apr 26 2021

Some elevated instability exists along the edge of the elevated
cap near 700 mb and there will likely be some bubbling of storms
along it tonight. At 03Z, the edge of the cap appeared to be from
nwrn IA to north of KLSE then east toward GRB. Have shifted the
slight chance / isolated rain chances to concentrate near and
north of I-90 on that corridor where some weak sloped moisture
transport convergence is causing enough saturation to release the
potential instability. It appears 500 J/Kg is on this axis now,
and growing overnight to as much as 1000 J/Kg. With about 30 kts
of bulk shear from about 700 mb to 300 mb, cannot rule out an
elevated hail storm with a brief pulse to quarter sized hail if
all goes right.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 26 2021

Broad upper ridging was found centered over the Mississippi Valley
early this afternoon. The ridge axis is slowly being displaced
eastward as a deepening trough takes hold west of the Rockies. An
interesting dynamic/thermodynamic setup is taking shape downstream
of this trough over the nation's midsection. General area of low
pressure at the surface was found over western NE early this
afternoon with a warm front cutting eastward near the MN/IA border
and then southeastward into northern IL. This front was just edging
into our southern counties with an accompanying resurgence of warm
air advection along and out ahead of it. This has produced a
widespread stratocumulus deck over the area, further complicating
the temperature forecast. RAP/HRRR have consistently been showing
drier air holding on near the surface, with a rather shallow
stratocu deck. Thus, they have been trending mainly dry for the rest
of this afternoon with the exception of fgen driven showers across
Taylor and northern Clark counties.

That band of frontogenesis will sag slightly southward along with
the warm front heading into tonight. Meanwhile low level moisture
will gradually increase as a low level jet deals a glancing blow of
moisture transport into the area, mainly south of the front. This
will favor a chance of showers further south, mainly along and south
of I-90 tonight, particularly in southwest WI. NAMnest and NMM had
been suggesting this, and recent HRRR runs are starting to show the
same potential. Coverage looks to be isolated to scattered with only
light rainfall amounts.

Rain and thunder chances will be the main forecast concerns heading
into Tuesday and will largely be dictated by the position of the
warm front...making for a tricky overall forecast. Consensus now
favors the front setting up across our far south on Tuesday, casting
doubt on how warm the northern 2/3 of the forecast area may get. Far
southern counties still look to approach 80 degrees, but some areas
north of I-94 could possibly stay in the 50s. Instability will
largely be dictated by where the front sets up, but anything surface-
based will be confined to near and south of the front. North of the
front, instability will be elevated given the pronounced warm nose
aloft. HREF suggests <1000 J/kg of MUCAPE north of the front where
shortwave energy and deep layer shear will be most pronounced. CAMs
have shown very little consistency, so confidence is rather low, but
general trend has been for convection initiating upstream and then
spreading northeastward into our area, mainly north of I-90. If
thunderstorms develop, mainly in the afternoon timeframe, would have
to monitor for some elevated hailers with steep mid-level lapse
rates in place.

.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM CDT Mon Apr 26 2021

Large scale troughing edges into the area Tuesday night, with
continued chances for scattered showers and storms. As Tuesday's
front sags southeastward overnight, surface low pressure will ride
along the front and clip or pass just south of the far southern
portion of the area into early Wednesday morning. Given elevated
instability/shear lagging to the northwest of the surface low/front,
in conjunction with modest mid-level lapse rates around 6-7 C/km
during the evening, can't completely rule out a stronger storm or
two if something can develop along or south of the CAPE gradient.
Hail would be the primary hazard given strong capping to surface-
based convection.

Lingering instability falls off Wednesday morning as the post-
frontal atmosphere cools, but large scale troughing with embedded
shortwave energy lingers into Thursday before finally pushing east,
providing lingering shower chances. High pressure finally builds in
for Friday, providing quieter weather. Details become murky for the
weekend into early next week, as upper level ridging to our west
begins to flatten a bit and a series of shortwaves moves through the
flow into our area, providing renewed precipitation chances. Given
placement/timing uncertainty, will stick with the NBM PoPs.
Temperature-wise, highs look to be cooler for Wednesday into Friday,
mainly in the 50s and 60s, before warmer air builds in from the west
again for the weekend and a return to the 70s becomes possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CDT Mon Apr 26 2021

Have continued with very much the same flavor of the previous TAFs
at the airfields, concentrating on good lifting in the afternoon
Tuesday and higher rain chances to pull down the CIGS into MVFR.
Otherwise, isolated storms are possible overnight near or north of
the airfields. For now have included VCSH with low confidence on
the number of storms /probably isolated/ and location /probably
north of airfields/.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Baumgardt
Hazardous weather outlook, Apr 26, 11:48 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1248 AM CDT Tue Apr 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-280600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1248 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms. Lightning and large hail will be the
primary hazards with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday into Tuesday night.
Lightning and hail are possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny
nofwd

In the hours before

Local storm report, Apr 26, 11:45 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             2 SE EYOTA              43.96N 92.20W
04/27/2021  E0.25 INCH       OLMSTED            MN   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Apr 27, 12:11 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             LA CRESCENT             43.82N 91.31W
04/27/2021  E0.88 INCH       HOUSTON            MN   TRAINED SPOTTER

            SEVERAL ROUNDS OF HAIL FROM PEA TO
            NICKEL-SIZED.

&&

CZ
Local storm report, Apr 27, 12:21 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             2 NW PICKWICK           44.01N 91.63W
04/27/2021  E1.00 INCH       WINONA             MN   LAW ENFORCEMENT

&&

CZ
Local storm report, Apr 27, 12:23 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             2 SSW WINONA            44.02N 91.68W
04/27/2021  E0.88 INCH       WINONA             MN   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM LA
            CRESCENT. SEVERAL ROUNDS OF HAIL FROM PEA TO
            NICKEL-SIZED.

&&

CZ
Special weather statement, Apr 27, 12:25 AM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
125 AM CDT Tue Apr 27 2021

WIZ041-270645-
La Crosse-
125 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA CROSSE COUNTY...

At 122 AM CDT, a strong thunderstorm was located near Brice Prairie,
or 10 miles north of La Crescent, moving east at 30 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Mindoro, Camp Decorah, New Amsterdam, Stevenstown, Council Bay, Burr
Oak and Camp Ehawee.

LAT...LON 4395 9139 4398 9142 4399 9132 4402 9134
      4403 9134 4406 9131 4406 9128 4407 9127
      4406 9125 4405 9122 4409 9120 4409 9117
      4407 9115 4407 9092 4406 9091
TIME...MOT...LOC 0622Z 262DEG 27KT 4398 9136

DAS
Local storm report, Apr 27, 12:33 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             2 S WINONA              44.02N 91.65W
04/27/2021  M1.00 INCH       WINONA             MN   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&

CZ

The radar

The La Crosse radar (KARX), 28 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Trempealeau

When
April 27, 12:34 AM CST
Where
Trempealeau County, 0.69 mi N of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -91.430

Quarter sized hail was reported in Trempealeau.

Hail, Trempealeau

When
April 27, 12:35 AM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1.25 in hail
Reported by
Public
Coordinates
44.010, -91.440

Half dollar sized hail was reported in Trempealeau.

Hail, La Crosse

When
April 27, 1:00 AM CST
Where
La Crosse County, 0.85 mi SE of Council Bay
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.040, -91.270

Hail, Taylor

When
April 27, 3:24 AM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
1 in hail
Reported by
Public
Coordinates
45.170, -90.810

Quarter sized hail was reported in Gilman.

Hail, Taylor

When
April 27, 3:25 AM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
0.88 in hail
Reported by
Public
Coordinates
45.170, -90.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952507, 952509, 952508, 952511, 952510.